This forum is an un-mediated, patient-to-patient forum for questions and support regarding herpes issues such as: Herpes symptoms and treatments, causes, diagnosis, and herpes in men, tests, telling your spouse or partner.
I have tried taking Valtrex during an outbreak with the hopes of taking it long-term for suppressive therapy. But both times, I've gotten terrible side effects like nausea, headache, fatigue, dizziness/trouble concentrating. The side effects made me unable to work which unfortunately is worse than herpes symptoms themselves. My doctor said these side effects are possible but unusual and that maybe it's some inactive ingredient in the medicine and that I could try taking acyclovir instead to see if that helps without the side effects.
Wondering about other people's experience with side effects (maybe they subside eventually so worth it to suffer through them initially) with Valtrex and/or acyclovir and wondering if there are other options for suppressive therapy.
most of the time the side effects go away in 1-2 weeks when taking the medication suppressively. give the acyclovir a try - you get less active acyclovir with plain acyclovir so you might have less side effects. You also can try famvir too.
My 29 year old daughter had a severe and frightening reaction to Valtrex. She had cold sores and began taking 500 mg Valtrex, per script. She took one in the am and one in the pm for five days, and as adverse effects appeared, she cut back to one in the pm for four more days. She progressively became psychotic, experiencing altered states of consciousness, panic attacks, uncontrollable crying, tremors, and extreme fear. Blurred vision and the inability to focus were also taking place. She had colitis-like stomach and bowel problems. No other meds of any kind were involved. Blood tests from the ER proves that. She did not have any renal problems and was very healthy before any of the symptoms manifested. She went to a couple local doctors in her town but they were not aware of the early adverse reports on Valtrex - what was taking place or the seriousness of it. She was given antidepressants to calm her by one of the doctors she went to. Because she was not able to express what was happening and feared they would think she was "crazy" her reaction was not managed properly.
I researched and found info on Google Scholar. It affects the central nervous system in rare instances. She had no "senses input" and felt like she was dead. She came to me feeling suicidal, and wanted to be taken to a mental hospital. I took her to an Internal Specialist who knew what was taking place. He realized the type of antidepressant prescribed that past week was wrong for calming. It was exciting the situation even more and he switched her to a different one. Activated charcoal alleviated the bowel problems. Her greatest fear was she was not going to recover and her entire life was never going to be the same. Previous to this episode, my daughter was professional, responsible, and very stable, mentally. She never experienced anything even close to this nightmare prior to taking Valtrex, ever.
It took over a month and a half for her symptoms to subside. She is finally back to baseline. It may help to know that her symptoms are gone and she is now her normal self. I am not sure but it appears from the various forums, this happens to more people than doctors are aware of. I am not knocking the many benefits reported by people it has helped. I do know this was a horrible and scary incident that could have taken a terrible direction.
On a final note, the original doctor way over-prescribed her. On the manufacturer's homepage it clearly states; "for cold sores, one pill in the am and one in the pm, FOR ONE DAY ONLY!" I hope this information may help should this ever happen to anyone else.
Read more at wiki.answers.com, Does Valtrex cause panic attacks?
Thank you so much for posting this. I've been on Valtrex and the panic attacks are out of control. Mostly it helps to know that the panic attacks went away once she was off of it again, because the thought of "Is this my life now!?!?!" is enough in and of itself to cause a panic attack!
Omg this happened to me not quite as intense but very bad. Did not take anti depressants. Crazy from this blurry vision. Everyone says nothing to do with valtex ex. I'm so happy to hear all of this and pray it all subsides. I'm having terrible panic attacks to.
Omg this happened to me not quite as intense but very bad. Did not take anti depressants. Crazy from this blurry vision. Everyone says nothing to do with valtex ex. I'm so happy to hear all of this and pray it all subsides. I'm having terrible panic attacks to.I pray it goes away.did blur rinses get better.taking the drops but not sure. How long should it take
those brain symptoms sound really DANGEROUS it could be causing brain damage.
wikipedia and other sources like pubmed have lies about antibiotic drugs.
I was taking it because of hearing loss at some crazy dose of 1000mg every 8 hours and after reading this I may stop it tomorrow.
I have been terribly brain and ear damaged by antibiotics like ampicillin, gentamicin, tinidazole, roxithromycin and doxy
I too had side effects such as fatigue, extreme selectivity to taste and smell and aggression and then other side effects appeared on my second round of antiviral that were not classified as side effects by my doctor, but stopped once I was off Valtrex after 7 days. These other side effects were memory loss and cognitive difficulty, slurring speech, liver pain, and momentary "blips" or blackouts.These disappeared within a few days of being off the antiviral. The cognitive cloudy feeling lasted the longest and I'm left feeling down. Within 24 hours of the first dose, I also had a burning sensation on the left corner of my mouth and nostril and a muscle on my left side that felt as though I had pulled it, only to feel nothing 24 hours later -- no soreness or pain. I had blood tests that showed nothing out of the ordinary in liver, kidney function and no other common viral infections. I did have low vitamins D, which is normal for me. I'm very sensitive to medications and while no one has confirmed these were side effects, their sudden onset and relief coinciding with the taking of the drug seem to point to side effects. I have an ultrasound tomorrow just to confirm that the liver and gall bladder are fine.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.